Jeffrey Hatley

Assistant Professor
Department of Mathematics
Union College


I am an assistant professor of mathematics at Union College in Schenectady, NY. My research interests are in number theory; in particular, I study Iwasawa theory and p-adic Galois representations associated to modular forms. You can use the links on the left (or simply scroll down) to find information about my research and teaching, as well as my CV.

When I'm not doing math, I'm usually bouldering, watching Philadelphia sports teams, or spending time with llamas.

Information for my students

While some very general information about my teaching can be found below, if you are currently taking a class with me, you can find all of our course materials on Nexus. If you're finding our class difficult (and even if you're not), I highly recommend that you read this!

I am always open to taking on students for independent study courses in topics related to algebra and number theory. If this is something you're interested in, get in touch with me!

I am also the math department's "REU liason". If you're interested in attending an REU (Research Experience for Undergraduates) at a different institution over the summer, set up a meeting with me and we can discuss the many options available to you. Here are some helpful links:


(Note that preprints may differ from the final published version.)

[9] Groups of generalized G-type and applications to torsion subgroups of rational elliptic curves over infinite extensions of Q (with with Harris B. Daniels and Maarten Derickx), submitted. PDF, Magma Code

[8] Comparing anticyclotomic Selmer groups of positive coranks for congruent modular forms (with Antonio Lei), to appear in Mathematical Research Letters. PDF

[7] Arithmetic properties of signed Selmer groups at nonordinary primes (with Antonio Lei), to appear in Annales de l'Institut Fourier. PDF, Magma Code

[6] Rank parity for congruent supersingular elliptic curves, Proceedings of the AMS, Vol. 145 (2017), 3775-3786. PDF

[5] Modular forms of arbitrary even weight with no exceptional primes, Journal of Number Theory, Vol. 166 (2016), 158-165. PDF

[4] Elliptic curves with maximally disjoint division fields (with Harris B. Daniels and James Ricci), Acta Arithmetica, Vol. 175, No. 3 (2016), 211-223. PDF

[3] Obstruction criteria for modular deformation problems, International Journal of Number Theory, Vol. 12, No. 1 (2016), 273-285. PDF

[2] The Probability of Relatively Prime Polynomials in Zpk[x] (with Thomas R. Hagedorn), Involve, a Journal of Mathematics, Vol. 3, No. 2 (2010), 223-232. PDF

[1] Numerical Evidence on the Uniform Distribution of Power Residues for Elliptic Curves (with Amanda Hittson), Involve, a Journal of Mathematics, Vol. 2, No. 3 (2009), 305-321. PDF

[0] My PhD thesis, University of Massachusetts Amherst (2015)


  • Current Courses (Winter '19)

    • Math 235: Number Theory

  • Past Courses

  • Click to expand.

    Past courses at Union College

    • Fall 2018: Math 110: Calculus I and Math 336: Real Variable Theory
    • Winter 2018: Math 130: Ordinary Differential Equations, Math 234: Differential Equations, and Math 491: Independent Study on p-adic numbers
    • Fall 2017: Math 113: AP Calculus and Math 199: Intro to Logic and Set Theory
    • Spring 2017: Math 130: Ordinary Differential Equations (two sections)
    • Winter 2017: Math 112: Calculus II, Math 235: Number Theory, and two senior theses
    • Fall 2017: Math 110: Calculus I, Math 490: Independent Study (algebraic number theory), and senior thesis
    • Spring 2016: Math 115: Calculus III
    • Winter 2016: Math 112: Calculus II and Math 221: Mathematical Cryptology
    • Fall 2016: Math 110: Calculus I (two sections)

    Past courses at UMass

    • Spring 2015: Math 235 - Linear Algebra
    • Fall 2014: Math 235 - Linear Algebra
    • Summer 2014: Math 128 -- Calculus for Life and Social Sciences (online)
    • Spring 2014: Math 235 - Linear Algebra
    • Fall 2013: Math 235 - Linear Algebra
    • Summer 2013: Math 132 - Calculus II
    • Spring 2013: Math 132 - Calculus II
    • Fall 2012: Math 131 - Calculus I
    • Spring 2012: Math 235 - Linear Algebra
    • Fall 2011: Math 131 - Calculus I

    Click to hide.

  • Undergraduate Theses and Research I've Supervised

Curriculum Vitae

PDF version

HTML version


Union College
Bailey Hall 202
Schenectady, NY 12308
Office: Bailey Hall 206A
Phone: 518-388-6163
Office hours (W19):
W 9:15-10:30, 2-3
Th 9-10, 2-3


Michael Chou
Harris B. Daniels
Holley Friedlander
Alden Gassert
Keenan Kidwell
Antonio Lei
Sam Taylor
Tom Weston
Glen Wilson